Kansas, 2001

Hail and Damaging Winds in Kansas, April 22, 2001

April 22, 2001 · NWS TOP · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 22, 2:05 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 22, 2:05 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT SUN APR 22 2001

SEVERE THUNDERSTORM POTENTIAL/STRONG GRADIENT WINDS THE MAIN CONCERN
FOR THE EVENING.

THUNDERSTORMS FIRING ALONG DRY LINE CURRENTLY MOVING EAST THROUGH
WESTERN/CENTRAL KANSAS. VERY STRONG WIND FIELDS...AS INDICATED BY
MTRS AND WIND PROFILER NETWORK...SUPPORT AT LEAST DAMAGING WINDS AS
THUNDERSTORMS MOVE RAPIDLY NORTHEAST ACROSS AREA THIS EVENING. PER
SPC DISCUSSION...CAN'T RULE OUT A FEW TORNADOES DUE TO STRENGTH OF
SSWLY SHEAR. WILL OBVIOUSLY KEEP CHANCE OF SEVERE THUNDERSTORMS IN
THROUGH THE EVENING HOURS. WILL ALSO KEEP A WIND ADVISORY GOING
THROUGH THE EVENING AS 25-35 MPH WINDS WITH GUSTS 40-50 MPH LIKELY
THROUGH LATE EVENING/MIDNIGHT. AT ANY RATE...MODELS WOULD INDICATE
DRY LINE SHOULD BE PRETTY MUCH THROUGH ENTIRE CWA BY 06Z...CUTTING
OFF SEVERE THUNDERSTORM THREAT BY THAT TIME.

HEAVY RAIN THREAT APPEARS VERY MINIMAL AS FAST MOVEMENT OF STORMS
WILL PRECLUDE ANY PROLONGED RAIN OVER ANY ONE AREA.

ON MONDAY...WITH SYSTEM PULLING NORTHEAST AWAY FROM KS...A BREEZY
AND COOLER DAY ON TAP. 850 MB POCKET OF COLD AIR SWEEPS ACROSS CWA
DURING THE DAY AS UPPER TROUGH ALSO SHIFTS EAST ACROSS AREA.
ETA INDICATING LIGHT SHOWERS/SPRINKLES JUST BRUSHING NORTHERN CWA
WHILE AVN HAS SHOWERS/SPRINKLES A POSSIBILITY ACROSS ENTIRE CWA.
WILL CONFINE SLIGHT CHANCE FOR SHOWERS TO COUNTIES BORDERING
NEBRASKA AS ALL MODELS SHOWING FAIRLY STRONG SUBSIDENCE OVER CWA AND
MOISTURE ALL BELOW 7000 FEET. DUE TO CLOUDS AND COLD POCKET MOVING
ACROSS...FAVOR COLDER FAN GUIDANCE FOR HIGHS.

FOR MONDAY NIGHT...HIGH PRESSURE/CLEAR SKIES SETTLE OVER AREA AND
WINDS GO LIGHT SO LOWS IN MIDDLE TO UPPER 30S LOOK REASONABLE.

FOR TUESDAY AND BEYOND...UPPER RIDGE BUILDING OVER ROCKIES FORECAST
BY LONG RANGE MODELS TO HOLD IN PLACE THROUGH FRIDAY AND MAINTAIN A
MILD AND DRY REGIME...WELCOMdE RELIEF FROM STORMY PATTERN OF PAST
SEVERAL DAY AND WEEKS.

.TOP...WIND ADVISORY THIS EVENING ENTIRE CWA.

PB

In the hours before

Special weather statement, Apr 22, 10:48 AM CST, 5 hours 33 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-222130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1148 AM CDT SUN APR 22 2001

...SEVERE THUNDERSTORM THREAT CONTINUES FOR NORTH CENTRAL...
NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON INTO THE
EVENING...

THUNDERSTORMS MAY AGAIN BECOME SEVERE OVER THE AREA THIS
AFTERNOON INTO THE EVENING HOURS.  A LINE OF THUNDERSTORMS OVER
FAR WESTERN KANSAS AT NOON TODAY IS EXPECTED TO MOVE INTO NORTH
CENTRAL KANSAS BY MID AFTERNOON. THE LINE SHOULD THEN MOVE EAST INTO
NORTHEAST AND EAST CENTRAL KANSAS LATE IN THE AFTERNOON AND EARLY
EVENING HOURS. THE PRIMARY THREAT FROM THE STORMS WILL BE DAMAGING
WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

EMERGENCY MANAGERS...STORM SPOTTERS...LAW ENFORCEMENT...AND OTHERS
SHOULD BE PREPARED FOR THE SEVERE WEATHER THREAT DEVELOPING ACROSS
THE AREA THIS AFTERNOON INTO THE EVENING.

TAKE TIME NOW TO REVIEW SEVERE WEATHER SAFETY RULES AND PROCEDURES.

AN INTENSE LOW PRESSURE CENTER OVER SOUTHEAST COLORADO...WILL LIFT
NORTHEAST INTO EASTERN NEBRASKA TONIGHT...SPAWNING THIS LATEST
ROUND OF SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADI O...OR OTHER LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.
Local storm report, Apr 22, 4:10 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT SUN APR 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    8 E LAMAR                 KS     MPH TSTM GUST
04/22/01   OTTAWA                          TREES DOWN AND ONE
                                           POWER POLE DOWN.

0445 PM    1 W MILTONVALE            KS    70 MPH TSTM GUST
04/22/01   CLOUD                           DAMAGE TO FARM HOUSES
                                           AND TREES DOWN.

The radar

The Topeka radar (KTWX), 69 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Dickinson

When
April 22, 4:21 PM CST
Where
Dickinson County, 2 mi S of Woodbine
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -96.967

Thunderstorm Wind, Dickinson

When
April 22, 4:21 PM CST
Where
Dickinson County, 2 mi S of Woodbine
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.767, -96.967

Thunderstorm Wind, Republic

When
April 22, 6:45 PM CST
Where
Republic County, 5 mi N of Munden
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.983, -97.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240705, 5240706, 5240707.